Me (to the nurses): "So what did this guy overdose on and who called EMS?"
"Found down" means just what it sounds like, some schmo is found on the ground and when the paramedics arrive everyone already present gives the old 'Italian Salute" (shoulder shrug).
Since it lasts so long it is possible to reverse its effects either in the field or in the ED with a drug called "Narcan" AND have the narcan wear-off while the methadone takes the patient to respiratory failure and la-la land again.
Narcan is a pure opiate antagonist. In other words it completely counteracts all the effect of opiates in the human body. Opiates cause euphoria, respiratory depression, coma, and, as an end result, death in overdose. Narcan, given in the appropriate setting, is like an 'on switch' in the patient.
Usually, since those given narcan are in the habit of using opiates, the effect of narcan is not appreciated. In a word, you have just stomped on a huge buzz (never mind that the patient was 'walking towards the light' when given the narcan). I have had some of my medics beaten-up by patients saved from the brink of death by narcan as it does precipitate ACUTE OPIATE WITHDRAWAL (which is a lot like the wicked witch touching you with a wand and giving you the worst case of the flu ever recorded).
So, long story short, the patient in the CCU did wake up with narcan and the nurses thought I was a genius for about 5 minutes. Then we noticed he wasn't moving his arms and had no purposeful response to painful stimuli in the upper extremities. Question; At 3am, with this patient flailing about in acute withdrawal and possibly paraplegic, what do you do? The answer is not, "call the internist".
This patient became mine for the next two hours as I intubated him, put him in a cervical collar, put him on a propofol drip for sedation, and did CT scans through his C and T spines. I was concerned that when he was 'found down' that he may have taken an unwitnessed dive off the top bunk at the shelter. His scans were pristine and he eventually started moving his arms. I have no idea why he didn't move them to begin with and I no longer care.